Alert archive / California / Wind Advisories in 2020

Wind Advisory 12, NWS Phoenix, AZ

April 2, 2020Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Apr 2, 2020, 1:16 PM PDT for Imperial County, California. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2020, 1:16 PM PDT (20:16 UTC)
Expired
Apr 2, 2020, 10:00 PM PDT
In force
9 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2020-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2020-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2578 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS75 KPSR 022016
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
116 PM MST Thu Apr 2 2020

CAZ562-030500-
/O.NEW.KPSR.WI.Y.0012.200402T2016Z-200403T0500Z/
Imperial County Southwest-
116 PM PDT Thu Apr 2 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 2, 11:58 AM PDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 2, 11:58 AM PDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1158 AM MST Thu Apr 2 2020

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Temperatures for the remainder of the week will stay near or
slightly above normal readings under continued dry conditions.
Sunny days and clear nights will be the rule through most of the
weekend. A weather disturbance will approach the region early next
week, allowing for a gradual cooling trend and a return to slightly
below normal temperatures beginning next Monday or Tuesday. A few
showers may be possible over the lower deserts by next Tuesday as
well.

&&

.DISCUSSION...
At 2 am this morning dry westerly flow aloft was present across the
area as seen by latest plot data and surface observations. IR
imagery showed clear skies area wide, and surface dewpoints over the
central deserts were down 5-15 degrees over the past 24 hours and
mostly ranged from the low 30s to low 40s. For the rest of today we
can expect dry westerly flow aloft, sunny skies and near normal high
temperatures with Phoenix running mostly in the low 80s.

For today into Saturday, model guidance, including ensemble output
from GEFS, NAEFS and CMC, remain very consistent in calling for a
large, broad upper trof to be situated across the western and
west/central part of the CONUS. Arizona remains on the far southern
fringe of the trof and under dry mostly zonal/weak cyclonic flow
aloft. As such we can expect sunny days and clear nights through the
weekend along with little day to day change in temperatures. The
presence of the trof to our north, and the weakly cyclonic nature of
the flow will limit any significant warming despite the sunshine and
dry air. As such, highs over the lower deserts will typically stay
mostly in the low 80s with warmer deserts into the mid 80s at times.

As we move into Sunday the weather pattern looks to be changing;
during the day the flow aloft amplifies as a large upper trof starts
to develop along the west coast putting dry southwest flow aloft
into Arizona. By Sunday evening a large closed low is forecast to
develop along the northern California coast and over the next couple
of days the low will move very little, sitting just off the
central/southern California coast. As this happens moisture begins
to spread inland eventually leading to a few showers over mainly far
southeast California later on Monday into Tuesday. At this time,
ensemble output remains a bit sketchy on the details and
timing/track of the upper low with increasing chaos in the
individual members as we move into the middle part of next week.
GEFS plumes remains very dry for Phoenix through Tuesday with some
increase in QPF expected in Phoenix by Wednesday. At this time
confidence is growing with respect to the presence of the large
upper low but not as much with respect to the moisture availability
and how much QPF and exactly when it will occur. Even the NAEFS POPs
still remain somewhat subdued for most of the area through at least
Tuesday and even into Wednesday. As such we are looking at mainly
slight chances for showers with this low - mainly over southeast
California Monday into Tuesday - and then spreading into central
Arizona by next Wednesday. Additionally we can expect a cooling
trend with desert highs dropping into the mid to upper 70s by next
Tuesday and then falling another few degrees by next Wednesday.

&&

.AVIATION...Updated at 1857Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

An upper trough centered well north of Arizona will keep
southwesterly flow aloft in place through Saturday. Surface winds
will also favor southwest and west directions through the evening
(with afternoon gusts of around 20kts) before trending toward
nocturnal drainage patterns late tonight. A weak cold front over
the southern Great Basin will continue to weaken as it sags
southward. But, it will have little discernible impact.
Otherwise, skies will be clear.

Southeast California/Southwest Arizona including KIPL and KBLH:

An upper trough centered well north of Arizona will keep
southwesterly flow aloft in place through Saturday. Surface winds
will also favor southwest and west directions through the evening
(with afternoon and evening gusts of 20-25kts) before trending
toward nocturnal drainage patterns late tonight. A weak cold front
over the southern Great Basin will continue to weaken as it sags
southward. Overall, it will have little discernible impact except
for light northerly winds being favored during the day Friday.
Otherwise, skies will be clear.

&&

.FIRE WEATHER...
Saturday through Wednesday: Dry west to southwest flow aloft can be
expected over the weekend with deserts highs above normal and in the
low to mid 80s. As we move through the early to middle part of next
week a gradual cooling trend will occur eventually lowering desert
highs into the mid to upper 70s by next Tuesday. Starting Monday
there will be a few showers possible mostly over far southeast
California with little change on Tuesday; isolated showers will
spread east and into the Arizona deserts by Wednesday. Look for low
minimum RH values on Saturday mostly in the low to mid teens.
Moisture will increase from the west Sunday into the middle of next
week resulting in increasing humidity from west to east and by next
Tuesday minimum RH values will typically range from 25 to 35 percent
over deserts west of Phoenix and in the upper teens to low 20s from
Phoenix south and east. Although winds should not get overly strong
during the period, pretty much each day will result in locally
breezy west to southwest winds across much of the districts mainly
during afternoon hours.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...CB
AVIATION...AJ
FIRE WEATHER...CB

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.